Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 37, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 12, 2004, 9:42 PM CDT for Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2004, 9:42 PM CDT (02:42 UTC)
- Expired
- Sep 13, 2004, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 133 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 130245
FFWHUN
ALC077-130545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
942 PM CDT SUN SEP 12 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
* UNTIL 100 AM CDT
* AT 942 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
WAS OCCURRING AROUND THE SHEFFIELD AND FLORENCE AREA. RADAR
INDICATED 3 TO 4 INCHES OF RAIN HAS FALLEN BETWEEN FLORENCE AND
AND SHEFFIELD AND ANOTHER 1 TO 2 INCHES ARE EXPECTED BEFORE THE
STORMS BEGIN TO WEAKEN AROUND MIDNIGHT.
* SOME LOCATIONS AFFECTED INCLUDE...
FLORENCE...KILLEN AND UNDERWOOD-PETERSVILLE
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3500 8761 3500 8743 3488 8734 3485 8752
3476 8779 3499 8783
$$
SS1 follow-up statement
000 WGUS74 KHUN 130308 FFSHUN ALC077-130600- FLASH FLOOD STATEMENT..RETRANSMITTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1008 PM CDT SUN SEP 12 2004 ...FLASH FLOOD WARNING FOR LAUDERDALE COUNTY CONTINUES UNTIL 1 AM... LAUDERDALE COUNTY EMA REPORTED STREET FLOODING IN THE DOWNTOWN FLORENCE AREA. RADAR SHOWS THAT 3 TO 4 INCHES OF RAIN HAS FALLEN BETWEEN THE CITIES OF SHEFFIELD AND FLORENCE AND ALSO ALONG THE TENNESSEE AND ALABAMA LINE. ANOTHER 1 TO 2 INCHES OF RAIN IS EXPECTED MAINLY OVER SOUTHERN LAUDERDALE COUNTY BEFORE THE STORMS BEGIN TO WEAKEN AROUND MIDNIGHT. $$ SHUMWAY $$ SHUMWAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 8:20 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 12, 8:20 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 820 PM CDT SUN SEP 12 2004 .DISCUSSION... DID A QUICK UPDATE TO UP POPS FOR THIS EVENING. 5H CLOSE LOW IS KICKING OFF A GOOD BATCH OF SHRA/TSRA WITH HEAVY RAIN. ALL OF THE PCPN IS MOVING EAST INTO MORE STABLE AIR. EXPECTING THE PCPN TO DECREASE IN AREAL COVERAGE AND INTENSITY AS THE EVENING GOES ON. THUS WENT CATEGORICALLY IN WRN ZONES TO CHANCE FOR REST OF CWA (50 POPS IN HUN AND 30 POPS OVER NE AL). ETA SHOWS MOST OF PCPN SHOULD BE OVER ARND MIDNIGHT...SO WILL HAVE TO DO ANOTHER UPDATE PROBABLY BEFORE SHIFT IS OVER. AGREE WITH SPC THAT THE SVR WX THREAT IS ABOUT OVER BUT NEED TO WATCH FOR FLASH FLOODING...AS STORMS ARE MOVING SLOWLY EAST. .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 07
Hazardous weather outlook, Sep 12, 8:44 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 844 PM CDT SUN SEP 12 2004 ALZ001>010-016-TNZ076-096-097-131000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 844 PM CDT SUN SEP 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... A LINE OF SHOWERS AND THUNDERSTORMS OVER NORTHWEST ALABAMA WILL SLOWLY MOVE EAST THIS EVENING. IN STRONGER STORMS...EXPECT VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH. AS THE STORMS MOVE EAST ACROSS THE TENNESSEE VALLEY...THEY WILL BEGIN TO DECREASE IN AREAL COVERAGE AND INTENSITY. MOST OF THE THUNDERSTORM ACTIVITY WILL BE OVER AROUND MIDNIGHT .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE WILL BE A LINGERING SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY THROUGH MONDAY EVENING...AS THE WEAK WEATHER SYSTEM MOVES EAST OUT OF THE TENNESSEE VALLEY REGION. CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THURSDAY...AS THE REMNANTS OF HURRICANE IVAN NEARS THE TENNESSEE VALLEY. HOWEVER... AN EXACT TRACK FOR THE HURRICANE IS UNCERTAIN AT THIS TIME. KEEP ABREAST OF FUTURE STATEMENTS REGARDING HURRICANE IVAN. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. SS
In the hours before
Special weather statement, Sep 12, 4:33 PM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 433 PM CDT SUN SEP 12 2004 ALZ002-122230- COLBERT- 433 PM CDT SUN SEP 12 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...STRONG GUSTY WINDS AND SMALL HAIL CONTINUES FOR COLBERT COUNTY... STRONG THUNDERSTORMS CONTINUE OVER THE SOUTHWEST CORNER OF COLBERT COUNTY. THESE STORMS WERE MOVING SLOWLY NORTHEAST AT 10 MPH AND WILL EFFECT THE FOLLOWING LOCATIONS THROUGH 530 PM...RED BAY...VINA AND GOOD SPRINGS. HEAVY RAIN...WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL WILL BE POSSIBLE IN STRONGER STORMS. RAINFALL AMOUNTS OF AROUND ONE INCH AN HOUR WILL ALSO BE POSSIBLE. THE THUNDERSTORM ACTIVITY WILL BEGIN TO DISSIPATE AROUND SUNSET. SS
Special weather statement, Sep 12, 4:58 PM CDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 458 PM CDT SUN SEP 12 2004 ALZ004-122230- LAWRENCE- 458 PM CDT SUN SEP 12 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...STRONG GUSTY WINDS AND SMALL HAIL FOR LAWRENCE COUNTY... STRONG THUNDERSTORMS HAVE DEVELOPED OVER WESTERN LAWRENCE COUNTY. THESE STORMS SHOWED LITTLE MOVEMENT HOWEVER THEY WILL BE CAPABLE OF HEAVY RAIN...WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL. RAINFALL AMOUNTS OF AROUND ONE INCH AN HOUR WILL ALSO BE POSSIBLE. SOME LOCATIONS AFFECTED THROUGH 530 PM WILL BE MT HOPE AND HATTON. THE THUNDERSTORM ACTIVITY WILL BEGIN TO DISSIPATE AROUND SUNSET. SS
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 12:56 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Sep 13, 1:01 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 44 min |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.